What are the long term effects of cola and what is the relation between vitamin D and phosphates?
User rating for this question
Dr. XXXXXXX Bhabhe, Thank you for your answers regarding the Cola drinks and renal disease, also your response between vitamin D and phosphates. I'm not really sure what to think?, disagree?, again I'm not a doctor. I'm using the internet to learn what I can. Many medically provided websites I've read caution people with renal disease, not to consume on a regular basis foods high in phosphates, which would include colas. I met a med-tech a couple of months ago who operates a dialysis machine. She said that Colas were not good for kidney function....but, again that is her opinion. (Again I'm attempting to use reason), - If I was a very healthy individual with no medical problems ie. hbp, obiesity, I believe what you're saying Dr. Bhabhe, is that (the odds of my eGFR falling that drastically would not normally be caused by sodas" Is this correct ? Also, is there a connection between vitamin D and phosphorus/phosphates ? It's been a while since I emailed you. I have new medical results. I'll email you in the next couple of hours. Thanks again. XXXX
Posted Wed, 8 Jan 2014 in General Health
Answered by Dr. Albana Sejdini 22 hours later
Brief Answer: Please refer to the following answer... Detailed Answer: Hi XXXXXXX Thank you for sharing your concerns with XXXXXXX This is Dr.Alba here to assist you! The concern you raise is real and worrisome. If a healthy person does use cola once in a while, although the unhealthy ingredients, our body is able to get cleaned and not to be badly affected by the cola. The problem which can be raised is : - if a person has kidney disease, he/she will have troubles as everything, including the artificial chemicals and high concentrates of soda and sugar would pass and filtered by the kidney. If they are already damaged, the kidneys will try hard to clean the body off such chemicals. Such "try" would damage more the kidneys. That's why patients with impaired kidney function are advised to follow a strict diet. With regards to the bones, the cola is containing phosphoric acid which has the ability to take off calcium from the bones and its acidic pH impairs the normal pH of our body leading to further damages. The continuous and long-time use of cola can make your bones turn to honey-combs. Studies have given sufficient evidence of high rates of osteoporosis especially in people who have been using cola regularly for long time and in young children too. So, a healthy person can turn to an addicted to cola and an unhealthy (ill) person if does use regularly cola or any other soft drinks. At the end, I always advise my patients to keep the natural balance. What comes naturally from the nature is good for our body. For example, water is pure and healthy in comparison to cola or other drinks. Thank you! Dr.Alba Feel free to ask me other questions you might have!
Follow-up: What are the long term effects of cola and what is the relation between vitamin D and phosphates? 27 hours later
Hi Dr. Albana, Thanks for your response. What you said makes sense. I am no longer drinking diet cola. I am drinking much more water. I want to preserve as much kidney function as I have left. I realize my kidney number eGFR is not 60 yet, but I'm taking steps to slow the progression of renal disease down. I have to get my blood pressure under control first. I'm on 1/2 a pill of linsinopril/hctz. 5mg/6mg. I may have to take a higher dosage. I am currently losing weight. I've cut back on my salt intake too. I am concerned about my bones. I'm going to see if I can have mine checked. Would a bone density test show the damage you are referring to - the honeycomb effect ? Also - How do I get a message back to Dr. XXXXXXX Bhabhe ? When my time limit closed on my last email - I didn't know/understand, how to re-start a conversation with Dr. Bhabhe ? Thanks - XXXX
Answered by Dr. Albana Sejdini 1 hour later
Brief Answer: Please refer to the following suggestions... Detailed Answer: Hi again XXXXXXX If your kidneys are not damaged yet, that's great. You can keep regular testing of your kidneys function. With regards to taking lisinopril, I'd suggest to monitor your blood pressure. If it is ok, then, there is no need to increase dose. With regards to checking for your bones, I'd advise to: - do the bone density scan which indicates the true mass of your bones. A T-score is settled to measure bone density. The normal T-score varies from 0 - 1 score; the osteoporosis = higher than 2.5; while osteopenia = 1 -2.5 - measure the Calcium and vitamin D level in blood At the end, you can "report a problem" to get a message back to Dr XXXXXXX Bhabhe. A moderator will come back to you. All the best! Dr.Alba
Follow-up: What are the long term effects of cola and what is the relation between vitamin D and phosphates? 2 days later
Hi Dr. XXXXXXX I wanted to get your opinion on statins. I have been taking 20 mg of Zocor for about 8 years. I am concerned from a study that suggests that diabetics who use Statins, have higher degrees of calcification in their arteries, compared to people who do not use statins. I am not diabetic, though I do have metabolic syndrome. Blood glucose is 92 last years, this year it was 79. A1C was 5.6 Any insights ? Thanks - XXXX My mother suffers from osteo-arthritis. I've tried looking for numerous forms of help, outside the norm, and I found this website/procedure in XXXXXXX I thought you might find this video interesting. Unfortunately my mother's spinal canal is too narrow for the procedure. WWW.WWWW.WW XXXX
Answered by Dr. Albana Sejdini 16 hours later
Brief Answer: Please refer to the following suggestions... Detailed Answer: Hi XXXXXXX Thank you for writing back. Having metabolic syndrome increases the chance of having diabetes in future unless you follow the right lifestyle and diet changes. I am glad to come to know that you are taking good control of your blood sugar levels. With regards to the use of statins, their common side effect is related to muscle damages. Furthermore, the recent studies have discovered an increased risk for developing diabetes while being treated with statins. Patients with metabolic syndrome as you would have an impaired blood sugar, precipitating the onset of diabetes earlier than in other patients. I usually advise my patients to optimize blood lipid profile through healthy lifestyle and diet changes. However, if your doctor has decided for continue taking Zoloft, I'd gently ask to discuss with him/her about such side effects of statins. With regards to your mom's osteo-arthritis, and the AccuraScope procedure, you should contact the clinic that runs such procedure in order to define if your mother is eligible to such procedure or not. You should talk to the specialist about the benefits and the risks of such procedure for your mother. All the best! Dr.Alba
People also viewed
- Fluttering in upper chest
- What are the side effects of animi-3 with vitamin d?
- Ehlers danlos and computer usage
- What are the side effects of vitamin d infusions
- Urine reports showed pus cells what does it indicate
- Deep cleaning treatment of gums clogged ears after injecting solution
- Persistent pain post ovarian cyst removal surgery is this normal
- Excessive sweating 23 year old male
- Dry cough and burning sentation in penis
- What are the side effects of liquid vitamin d-3?
- Heavy odorless white clear discharge what is the cause
- What are the side effects of vitamin d3?
- Head draining noise
- Enlarged tonsils throat infection cold cough fever treatment options
- What's vitamin d good for